In this paper, we answer questions raised by Bardakov and Gongopadhyay (Commun. Algebra 43(11) (2015) 4809–4824). We prove that the palindromic width of HNN extension of a group by proper associated subgroups is infinite. We also prove that the palindromic width of the amalgamated free product of two groups via a proper subgroup is infinite (except when the amalgamated subgroup has index two in each of the factors). Combining these results it follows that the palindromic width of the fundamental group of a graph of groups is mostly infinite.
This is a preview of subscription content, log in to check access.
Buy single article
Instant access to the full article PDF.
Price includes VAT for USA
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
This is the net price. Taxes to be calculated in checkout.
Bardakov V G, On the width of verbal subgroups of some free constructions, Algebra i Logika. 36(5) (1997) 494–517, 599
Bardakov V G, Bryukhanov O V and Gongopadhyay K, On palindromic widths of some wreath products and nilpotent products, Proc. Indian Acad. Sci. (Math. Sci.) 127(1) (2017) 99–108
Bardakov V G and Gongopadhyay K, On palindromic width of certain extensions and quotients of free nilpotent groups, Internat. J. Algebra Comput. 24(5) (2014) 553–567
Bardakov V G and Gongopadhyay K, Palindromic width of free nilpotent groups, J. Algebra 402 (2014) 379–391
Bardakov V G and Gongopadhyay K, Palindromic width of finitely generated solvable groups, Comm. Algebra 43(11) (2015) 4809–4824
Bardakov V G, Gongopadhyay K and Singh M, Palindromic automorphisms of free groups, J. Algebra 438 (2015) 260–282
Bardakov V G, Gongopadhyay K, Singh M, Vesnin A and Wu J, Some problems on knots, braids, and automorphism groups, Sib. Èlektron. Mat. Izv. 12 (2015) 394–405
Bardakov V, Shpilrain V and Tolstykh V, On the palindromic and primitive widths of a free group, J. Algebra 285(2) (2005) 574–585
Bardakov V and Tolstykh V, The palindromic width of a free product of groups, J. Aust. Math. Soc. 81(2) (2006) 199–208
Bogopolski O, Introduction to Group Theory, European Mathematical Society (EMS), Zürich (2008), translated, revised and expanded from the 2002 Russian original
Dobrynina I V, On the width in free products with amalgamation, Mat. Zametki. 68(3) (2000) 353–359
Dobrynina I V, Solution of the width problem in amalgamated free products, Fundam. Prikl. Mat. 15(1) (2009) 23–30
Fink E, Conjugacy growth and width of certain branch groups, Internat. J. Algebra Comput. 24(8) (2014) 1213–1231
Fink E, Palindromic width of wreath products, J. Algebra 471 (2017) 1–12
Fink E and Thom A, Palindromic words in simple groups, Internat. J. Algebra Comput. 25(3) (2015) 439–444
Fullarton N J, A generating set for the palindromic Torelli group, Algebr. Geom. Topol. 15(6) (2015) 3535–3567
Glover H H, and Jensen C A, Geometry for palindromic automorphism groups of free groups, Comment. Math. Helv. 75(4) (2000) 644–667.
Gilman J and Keen L, Discreteness criteria and the hyperbolic geometry of palindromes, Conform. Geom. Dyn. 13 (2009) 76–90
Kotschick D, What is\(\dots \)a quasi-morphism? Notices Amer. Math. Soc. 51(2) (2004) 208–209
Lyndon R C and Schupp P E, Combinatorial group theory, Classics in Mathematics, Reprint of the 1977 edition (2001) (Berlin, Springer-Verlag)
Riley T R and Sale A W, Palindromic width of wreath products, metabelian groups, and max-n solvable groups, Groups Complex. Cryptol. 6(2) (2014) 121–132
Saarela A, Palindromic Length in Free Monoids and Free Groups, in: Combinatorics on words, edited by S Brlek, F Dolce, C Reutenauer and È Vandomme, vol. 10432 (2017) (Berlin: Springer)
Segal D, Words: Notes on verbal width in groups, volume 361 of London Mathematical Society Lecture Note Series (2009) (Cambridge: Cambridge University Press)
Serre J P, Trees (1980) (Berlin-New York: Springer-Verlag), translated from the French by John Stillwell.
The first author (KG) acknowledges partial support from the Grant DST/INT/RUS/RSF/P-19.
Communicating Editor: B Sury
About this article
Cite this article
Gongopadhyay, K., Krishna, S. Palindromic width of graph of groups. Proc Math Sci 130, 22 (2020). https://doi.org/10.1007/s12044-019-0544-2
- Palindromic width
- graph of groups
- HNN extension
- amalgamated free product
2010 Mathematics Subject Classification
- Primary: 20F65
- Secondary: 20E06